Alert archive / Arkansas / Flash Flood Warnings in 2009

Flash Flood Warning 13, NWS Shreveport, LA

May 3, 20096 counties in Arkansas

NWS Shreveport, LA issued this flash flood warning at May 3, 2009, 8:42 AM CDT for 6 counties in Arkansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2009, 8:42 AM CDT (13:42 UTC)
Expired
May 3, 2009, 11:45 AM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Columbia County, AR, Hempstead County, AR, Lafayette County, AR, Little River County, AR, Miller County, AR, Nevada County, AR

The radar

The Shreveport radar (KSHV), 119 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 8:56 AM CDTFLASH FLOODLewisville, ARSEVERAL RURAL ROADS FLOODED IN LAFAYETTE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 1.7 hours before the alert went out and 341 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2009-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1741 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2009-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1741 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
2.4
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 031342
FFWSHV
ARC027-057-073-081-091-099-031645-
/O.NEW.KSHV.FF.W.0013.090503T1342Z-090503T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
842 AM CDT SUN MAY 3 2009

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COLUMBIA COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITIES OF...WALDO...MCNEIL...MAGNOLIA...
  SOUTHERN HEMPSTEAD COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITY OF HOPE...
  LAFAYETTE COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITIES OF...STAMPS...LEWISVILLE...
  SOUTHEASTERN LITTLE RIVER COUNTY IN SOUTHWEST ARKANSAS...
  MILLER COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITY OF TEXARKANA...
  NEVADA COUNTY IN SOUTHWEST ARKANSAS...

* UNTIL 1145 AM CDT

* AT 839 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM RESIDUAL RAINFALL OVER THE WARNED AREA. RAINFALL
  SHOULD TAPER OFF BY 1030 AM.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WILLISVILLE...ROSSTON...PERRYTOWN...MANDEVILLE...FULTON...EMMET...
  BODCAW AND BLUFF CITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3380 9311 3302 9310 3303 9404 3370 9399

$$

03

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at May 3, 5:15 AM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, May 3, 5:15 AM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
515 AM CDT SUN MAY 3 2009

.DISCUSSION...

WILL CONTINUE TO CARRY A FLASH FLOOD WATCH FOR THE ENTIRE FOUR
STATE REGION UNTIL 7 PM CDT THIS EVENING. ADDITIONAL RAINFALL...
HEAVY AT TIMES...WILL OCCUR OVER MUCH OF THE AREA AS A SURFACE LOW
PRESSURE SYSTEM OVER NORTHEAST TEXAS AND ANOTHER OVER SOUTHEAST OKLAHOMA
ALONG WITH HIGH PRESSURE OFF TO THE EAST PULL IN A MOIST AND
UNSTABLE AIRMASS. A COLD FRONT TRAILING SOUTHWEST FROM THE LOW
WILL MOVE EAST LATER DURING THE DAY AS AN UPPER TROUGH MOVING
ACROSS NORTH TEXAS AND OKLAHOMA. THIS WILL RESULT IN LOCALLY
HEAVY RAINFALL AND THERE WILL BE A CONTINUED THREAT FOR SEVERE
THUNDERSTORMS PRODUCING LARGE HAIL AND HIGH AND DAMAGING WINDS.
WILL BE ISSUING A NEW SEVERE THUNDERSTORM WATCH TO REPLACE THE
PREVIOUS THAT COVERS ALL OF NORTHWEST AND NORTH CENTRAL LOUISIANA
AND MUCH OF NORTHEAST TEXAS. RAINS WILL TAPER OFF OVERNIGHT FROM
WEST TO EAST AS THE UPPER TROUGH SHIFTS ACROSS THE MISSISSIPPI RIVER...
AND THE FRONTAL BOUNDARY SHIFTS SOUTH OUT OF THE AREA. THERE WILL
BE A VERY BRIEF PERIOD OF NO CHANCES FOR SHOWERS AND THUNDERSTORMS
MONDAY AND FOR MONDAY NIGHT...BUT WITH A SLIGHT NORTHWEST
FLOW/NEARLY ZONAL PATTERN ACROSS THE LOWER HALF OF THE COUNTRY
UPPER DISTURBANCES MOVING THROUGH THE FLOW WILL PRODUCE SHOWERS
AND THUNDERSTORMS FOR THE AREA THROUGH THE WEEK. /06/

&&

.AVIATION...

WIDESPREAD SHOWERS AND THUNDERSTORMS THIS MORNING WILL CONTINUE TO
MAKE STEADY PROGRESS EASTWARD WITH CEILINGS HOVERING BETWEEN IFR AND
MVFR IN AND OUT OF STORMS. NEW CONVECTION FIRING NEAR THE I-35
CORRIDOR ACROSS CENTRAL AND NORTHERN TEXAS EARLY THIS MORNING WILL
KEEP ALL TERMINALS IN AND OUT OF THUNDER THROUGH AT LEAST MUCH OF
THE MORNING. CONVECTION SHOULD BEGIN ENDING FROM WEST TO EAST BY
MIDDAY WITH THE PASSAGE OF A FRONTAL SYSTEM. EXPECT WINDS TO SHIFT
TO THE NORTHWEST BEHIND THE FRONT. NOT CONFIDENT ON THE DEVELOPMENT
OF LOW CLOUDS BEHIND THE FRONT TODAY INTO TONIGHT AS GUIDANCE
SUGGESTS SO WILL CONTINUE TO MONITOR THIS TREND AND MAY NEED TO
MENTION MVFR CEILINGS ACROSS THE REGION TONIGHT. /13/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  77  59  78  60  82 /  90  40  10  10  20
MLU  79  62  76  57  83 /  90  50  20  10  20
DEQ  68  53  74  57  77 /  70  30  10  20  40
TXK  72  55  75  57  80 /  80  40  10  20  40
ELD  75  57  75  57  80 /  90  40  20  10  30
TYR  75  57  77  60  84 /  80  40  10  10  20
GGG  76  58  78  60  83 /  80  40  10  10  10
LFK  80  62  81  63  86 /  90  40  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     ARZ050-051-059>061-070>073.

LA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     LAZ001>006-010>014-017>022.

OK...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     OKZ077.

TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     TXZ126-136>138-149>153-165>167.

     FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
     TXZ096-097-108>112-124-125.

&&

06/13
Hazardous weather outlook, May 3, 7:11 AM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
711 AM CDT SUN MAY 3 2009

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124-125-
031800-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-
711 AM CDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA...AND NORTHEAST
TEXAS GENERALLY NORTH OF AN EL DORADO ARKANSAS TO
LINDEN...GILMER...AQNDD MINEOLA TEXAS LINE.

.DAY ONE...TODAY AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS WILL BE PRODUCING LOCALLY HEAVY
RAINFALL OVER LOCATIONS THAT HAVE ALREADY HAD FROM 3 TO 6 INCHES
OF RAIN THAT SATURATED THE SOILS AND RESULTED IN WIDESPREAD
FLOODING. ADDITIONAL HEAVY RAINS WILL ADD TO THE SITUATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SHOWERS AND THUNDERSTORMS WILL BE TAPERING OFF ON MONDAY AND
MONDAY NIGHT...BUT LOOK TO RETURN AROUND MID WEEK. ADDITIONAL
MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE ALONG WITH STRONG
TO SEVERE THUNDERSTORMS INTO LATE WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...HAM RADIO OPERATORS...AND STORM
SPOTTERS MAY BE REQUIRED TODAY BUT SHOULD NOT BE NEEDED FOR SEVERE
WEATHER TONIGHT.

LAZ001>006-010>014-017>022-TXZ126-136>138-149>153-165>167-031800-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
711 AM CDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST TEXAS AND
NORTHEAST TEXAS...AND NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS WILL BE PRODUCING LOCALLY HEAVY
RAINFALL OVER LOCATIONS THAT HAVE ALREADY HAD FROM 1 TO 2 INCHES
OF RAIN THAT HAS MOISTENED THE SOILS. ADDITIONAL HEAVY RAINS WILL
QUICKLY SATURATE THE SOILS RESULTING IN RAPID WATER RUNOFF AND
FLASH FLOODING. SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
HIGH AND DAMAGING WINDS TO NEAR 60 TO 70 MPH IN BOWING
LINES...DOWNING NUMEROUS TREES AND SOME POWER LINES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SHOWERS AND THUNDERSTORMS WILL BE TAPERING OFF ON MONDAY AND
MONDAY NIGHT...BUT LOOK TO RETURN AROUND MID WEEK. ADDITIONAL
MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE ALONG WITH STRONG
TO SEVERE THUNDERSTORMS INTO LATE WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS...HAM RADIO OPERATORS...AND STORM
SPOTTERS MAY BE REQUIRED TODAY BUT SHOULD NOT BE NEEDED FOR SEVERE
WEATHER TONIGHT.

06

In the hours before

Local storm report, May 3, 8:13 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
813 AM CDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     TSTM WND DMG     ZWOLLE                  31.64N 93.64W
05/03/2009                   SABINE             LA   LAW ENFORCEMENT

            SEVERAL TREES REPORTED DOWN IN THE ZWOLLE AREA.

0710 AM     TSTM WND DMG     SAN AUGUSTINE           31.53N 94.11W
05/03/2009                   SAN AUGUSTINE      TX   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN ALL ACROSS THE COUNTY.

0720 AM     TSTM WND DMG     CENTER                  31.79N 94.18W
05/03/2009                   SHELBY             TX   LAW ENFORCEMENT

            TREES AND POWERLINES ARE DOWN. POSSIBLE STRUCTURAL DAMAGE
            REPORTED AS WELL.

0735 AM     TSTM WND DMG     HEMPHILL                31.34N 93.85W
05/03/2009                   SABINE             TX   LAW ENFORCEMENT

            SEVERAL TREES AND POWERLINES REPORTED DOWN.

&&

18
Local storm report, May 3, 8:19 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
819 AM CDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 AM     FLASH FLOOD      9 S SHREVEPORT          32.34N 93.80W
05/03/2009                   CADDO              LA   NWS EMPLOYEE

            HIGH WATER IN LONG LAKE SUBDIVISION WITH UP TO 3 FEET OF
            WATER COVERING SOME STREETS.

&&

03
Local storm report, May 3, 8:20 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
820 AM CDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     FLASH FLOOD      5 SW SHREVEPORT         32.42N 93.86W
05/03/2009                   CADDO              LA   TRAINED SPOTTER

            WATER COVERING SOME STREETS IN SOUTHERN HILLS
            SUBDIVISION.

&&

03
Local storm report, May 3, 8:22 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
822 AM CDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     TSTM WND DMG     MANSFIELD               32.03N 93.70W
05/03/2009                   DE SOTO            LA   LAW ENFORCEMENT

            SEVERAL TREES AND POWERLINES DOWN ACROSS THE PARISH. THE
            CITIES OF MANSFIELD AND LOGANSPORT ARE WITHOUT POWER.

&&

18
Local storm report, May 3, 8:36 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
836 AM CDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     TSTM WND DMG     NATCHITOCHES            31.76N 93.10W
05/03/2009                   NATCHITOCHES       LA   LAW ENFORCEMENT

            TREES AND POWERLINES ARE DOWN ALL ACROSS THE PARISH.

&&

18
Local storm report, May 3, 8:41 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
841 AM CDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     TSTM WND DMG     RINGGOLD                32.33N 93.28W
05/03/2009                   BIENVILLE          LA   LAW ENFORCEMENT

            SEVERAL TREES DOWN ALONG THE PATH OF A DOPPLER RADAR
            INDICATED TORNADO BETWEEN RINGGOLD AND BIENVILLE.

&&

18

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:04 PM CDTSevere Thunderstorm WarningSHVUnion26 min
May 2, 7:35 PM CDTSevere Thunderstorm WarningSHVUnion55 min
May 2, 8:22 PM CDTSevere Thunderstorm WarningSHVUnion38 min
May 2, 8:50 PM CDTSevere Thunderstorm WarningSHVMiller55 min
May 2, 9:08 PM CDTFlash Flood WarningSHVLittle River12 hr
May 2, 10:16 PM CDTFlash Flood WarningSHVColumbia, Union8 hr
May 2, 10:23 PM CDTFlash Flood WarningSHVHempstead, Howard, Nevada, Sevier4 hr
May 3, 12:23 AM CDTSevere Thunderstorm WarningSHVMiller37 min
May 3, 1:01 AM CDTSevere Thunderstorm WarningSHVHempstead, Lafayette, Miller59 min
May 3, 2:34 AM CDTRiver Flood WarningSHVColumbia21 days

Nearby

Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.